Thunderstorm Wind, Red Willow
- When
- June 21, 5:51 PM CST
- Where
- Red Willow County, 11 mi SSE of Mc Cook
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 40.053, -100.540
Severe thunderstorms developed over southwest Nebraska and northwest Kansas producing a brief tornado in Sheridan County, KS as well as isolated severe wind and hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed over southwest Nebraska and northwest Kansas producing a brief tornado in Sheridan County, KS as well as isolated severe wind and hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 5:37 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT SAT JUN 21 2008 .DISCUSSION... 123 PM MDT SAT JUN 21 2008 NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST. ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF HEATING/LACK OF LARGE SCALE SUPPORT. MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND NEGLIGIBLE LLJ. MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90. WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA. THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD WITH SEASONABLY WARM TEMPERATURES. MCGUIRE && .AVIATION... 536 PM MDT SAT JUN 21 2008 FOR 00Z TAFS....MESOSCALE FEATURES WILL IMPACT BOTH TAF SITES THE FIRST FEW HOURS TONIGHT. OUTFLOW BOUNDARY WILL ARRIVE AT KGLD AROUND 00Z WITH NORTH WINDS BRIEFLY GUSTING TO 40KTS. WINDS SHOULD SETTLE DOWN AFTER AN HOUR OR SO OF GUSTS. MEANWHILE AT KMCK...ONE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE SOUTH AWAY FROM THE AREA...BUT NEW DEVELOPMENT NOTED JUST UPSTREAM. CONVECTION DIURNALLY DRIVEN SO EXPECTED TO DISSIPATE AFTER SUNSET. FINALLY...BACKDOOR COLD FRONT WILL RESULT IN LIGHT EASTERLY UPSLOPE WINDS AT KMCK OVERNIGHT. HAVE INSERTED A BRIEF VISIBILITY REDUCTION FOR THE POSSIBILITY OF UPSLOPE FOG AROUND SUNRISE. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT SAT JUN 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG AND EAST OF A WRAY TO GOVE LINE. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 357 PM MDT SAT JUN 21 2008 NEZ081-212300- RED WILLOW- 457 PM CDT SAT JUN 21 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 29 MILES NORTH OF INDIANOLA...AND MOVING SOUTH AT 37 MPH. GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN RED WILLOW COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 83 AND 105. THEDE
The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100971.